Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Lincoln, IL

June 21, 2009Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 21, 2009, 5:36 PM CDT for Jasper County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2009, 5:36 PM CDT (22:36 UTC)
Expired
Jun 21, 2009, 9:30 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 212236
FFWILX
ILC079-220230-
/O.NEW.KILX.FF.W.0028.090621T2236Z-090622T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 930 PM CDT.

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL RATES WERE ESTIMATED IN THE 2 TO 3 INCH
  PER HOUR RATE FROM NEAR NEWTON THROUGH WILLOW HILL AND STE. 
  MARIE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...STE.
  MARIE...WILLOW HILL AND SAM PARR STATE PARK AND NEWTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3886 8797 3895 8818 3905 8812 3902 8796
      3892 8795 3886 8795

$$


SMITH
1 follow-up statement
000 
WGUS73 KILX 220028
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
728 PM CDT SUN JUN 21 2009

ILC079-220230-
/O.CON.KILX.FF.W.0028.000000T0000Z-090622T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER-
728 PM CDT SUN JUN 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR 
SOUTHEASTERN JASPER COUNTY...

AT 725 PM CDT...JASPER COUNTY SHERIFFS REPORTED WATER COVERING 
PORTIONS OF HIGHWAY 130 NEAR NEWTON FROM THE THUNDERSTORMS THAT
MOVED ACROSS JASPER COUNTY EARLIER THIS EVENING. ALTHOUGH THE
THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING HAVE MOVED OUT
OF THE AREA...THE FLASH FLOOD THREAT WILL REMAIN ACROSS THE 
AREA FOR A FEW MORE HOURS.  

LOCATIONS IMPACTED INCLUDE NEWTON...STE. MARIE AND WILLOW HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3886 8797 3895 8818 3905 8812 3902 8796
      3892 8795 3886 8795

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:06 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SUN JUN 21 2009

.DISCUSSION...
ISSUED 306 PM CDT SUN JUN 21 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA
INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE
RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF
SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A
WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY
THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE
WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO
NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED
FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT
SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. WILL HANDLE EVENING  ORDING WITH SCATTERED AND/OR ISOLATED
THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON.

WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE
NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE
EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION
MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW
TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX
VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT
MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL
LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE
AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS.

LONG TERM...THURSDAY THROUGH SUNDAY...
THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD
BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW
OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN
PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN
PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS
HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE
ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL
HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND
EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE
AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE
SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF
CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER
80S TO MIDDLE 90S.

04
&&

.AVIATION...
ISSUED 109 PM CDT SUN JUN 21 2009

SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY
ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS
1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE
AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES
THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF
FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING
OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE
PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS
WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 3:22 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN JUN 21 2009

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS
TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF
CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA
AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT
LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY.

ILZ038-042>046-051>053-055>057-063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-PIATT-SANGAMON-VERMILION-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-061-062-066>068-071>073-221100-
CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-
RICHLAND-SHELBY-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF
ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jun 21, 3:37 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 S SULLIVAN            39.57N 88.61W
06/21/2009                   MOULTRIE           IL   TRAINED SPOTTER

&&

HJS
Local storm report, Jun 21, 3:41 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 E FINDLAY             39.52N 88.72W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

&&

CHURCHILL
Local storm report, Jun 21, 3:56 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FUNNEL CLOUD     6 W WINDSOR             39.44N 88.71W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

            SMALL FUNNEL LASTED LESS THAN ONE MINUTE.

&&

CHURCHILL
Local storm report, Jun 21, 5:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
512 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 SSE GILA              39.06N 88.24W
06/21/2009  M0.88 INCH       JASPER             IL   TRAINED SPOTTER

&&

AEJ
Local storm report, Jun 21, 5:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 NNW NEWTON            39.04N 88.19W
06/21/2009  M1.00 INCH       JASPER             IL   TRAINED SPOTTER

            4 MILES NNW OF NEWTON, IL

&&

AEJ

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSpecial Weather StatementILXCrawford, Jasper, Lawrence, Richland60 min
Jun 21, 3:03 PM CDTTornado WarningILXMoultrie, Shelby27 min
Jun 21, 3:31 PM CDTTornado WarningILXMoultrie, Shelby44 min
Jun 21, 4:08 PM CDTTornado WarningILXCumberland52 min
Jun 21, 4:43 PM CDTTornado WarningILXJasper27 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper49 min
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 21, 6:20 PM CDTSevere Thunderstorm WarningILXLawrence, Richland40 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.